Alert archive / Montana / Winter Storm Watches in 2016

Winter Storm Watch 3, NWS Missoula, MT

November 22, 2016Flathead County, Lincoln County, Sanders County, Montana

NWS Missoula, MT issued this winter storm watch at Nov 22, 2016, 2:37 PM MST for Flathead County, Lincoln County, Sanders County, Montana. It took effect at Nov 24, 2016, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 22, 2016, 2:37 PM MST (21:37 UTC)
In effect from
Nov 24, 2016, 5:00 AM MST
Expired
Nov 23, 2016, 2:05 PM MST
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 142 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS45 KMSO 222137
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MST TUE NOV 22 2016

...EXPECT WINTRY CONDITIONS ON BUSIEST TRAVEL DAY OF THE YEAR...

MTZ007-232145-
/O.CON.KMSO.WW.Y.0052.161123T1800Z-161124T0600Z/
237 PM MST TUE NOV 22 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM
MST WEDNESDAY...

* IMPACTS/TIMING: LIGHT SNOW WILL DEVELOP IN A FEW LOCATIONS IN 
  THE MORNING. A STRONG COLD FRONT WILL PRODUCE SNOW AND GUSTY 
  WINDS BY LATE AFTERNOON WEDNESDAY. EXPECT LOWER VISIBILITY DUE 
  TO FALLING SNOW AND WIND. WITH COLDER TEMPERATURES BEHIND THE 
  FRONT, SNOW WILL STICK TO ROAD SURFACES, EVENTUALLY MELT, AND 
  LATER REFREEZE. BLACK ICE MAY FORM BY WEDNESDAY EVENING. 

* SNOW ACCUMULATIONS: 2 TO 4 INCHES FROM PHILIPSBURG SOUTH AND 
  EAST TO BUTTE. 1 TO 2 INCHES AT MACDONALD PASS AND LESS THAN 
  AN INCH ELSEWHERE. 

* WIND: GUSTY WEST TO NORTHWEST WINDS BETWEEN 15 AND 25 MPH ARE 
  EXPECTED WITH THE FRONTAL PASSAGE. 

* LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 
  GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS

$$

IDZ005-006-008-232145-
/O.CON.KMSO.WW.Y.0052.161123T1200Z-161124T0000Z/
137 PM PST TUE NOV 22 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 AM TO 4 PM
PST WEDNESDAY ABOVE 3000 FEET...

* IMPACTS/TIMING: A STRONG COLD FRONT WILL PRODUCE SNOW ACROSS 
  NORTH-CENTRAL IDAHO. WITH COLDER TEMPERATURES BEHIND THE 
  FRONT, SNOW WILL STICK TO ROAD SURFACES, EVENTUALLY MELT, AND 
  LATER REFREEZE. BLACK ICE MAY FORM BY WEDNESDAY EVENING. 

* SNOW ACCUMULATIONS: 2 TO 5 INCHES POPULATED AREAS, 4 TO 8 
  INCHES IN THE MOUNTAINS. BETWEEN 1 TO 2 INCHES AT WHITE BIRD 
  GRADE. LESS THAN AN INCH AT GREER GRADE ON HIGHWAY 11. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 11 PIERCE TO HEADQUARTERS, 
  PIERCE, DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO LOLO PASS, AND 
  WHITE BIRD GRADE

$$

IDZ009-MTZ004-006-232145-
/O.CON.KMSO.WW.Y.0052.161123T1500Z-161124T0600Z/
237 PM MST TUE NOV 22 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM TO 11 PM
MST WEDNESDAY ABOVE 4000 FEET...

* IMPACTS/TIMING: A STRONG COLD FRONT IS EXPECTED TO MOVE 
  THROUGH BY LATE MORNING INTO THE EARLY AFTERNOON HOURS ON 
  WEDNESDAY. ANTICIPATE SNOW CREATING SLICK CONDITIONS ON 
  MOUNTAIN PASSES AND BACKCOUNTRY ROADS THROUGHOUT THE DAY. EVEN 
  VALLEY LOCATIONS WILL EXPERIENCE SLUSHY ROADS AT TIMES. 

* SNOW ACCUMULATIONS:2 TO 4 INCHES LOOKOUT, LOLO AND SKALKAHO 
  PASSES, 3 TO 6 INCHES AT LOST TRAIL PASS, WILLIAMS CREEK, AND 
  HIGHER ELEVATIONS. 1 TO 2 INCHES EVARO HILL. 

* LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 93 SULA TO 
  LOST TRAIL PASS, AND LOLO PASS

$$

MTZ001-232145-
/O.NEW.KMSO.WS.A.0003.161124T1200Z-161125T1800Z/
237 PM MST TUE NOV 22 2016

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH FRIDAY MORNING. 

* IMPACTS/TIMING: LIGHT SNOW WILL BEGIN TO FALL ACROSS FAR
  NORTHWEST MONTANA EARLY THANKSGIVING MORNING AND PERSIST
  OVERNIGHT THROUGH MIDDAY FRIDAY. PERIODS OF MODERATELY INTENSE
  SNOWFALL ARE EXPECTED AT TIMES THURSDAY AFTERNOON INTO FRIDAY
  MORNING WHICH COULD FURTHER INCREASE TRAVEL HAZARDS THROUGHOUT
  THE AREA. SNOWFALL INTENSITY WILL BEGIN TO DECREASE BY MIDDAY
  FRIDAY, THOUGH ANOTHER STORM SYSTEM MAY BRING ABOUT ANOTHER 
  THREAT FOR SNOW BY SATURDAY MORNING.

* SNOW ACCUMULATIONS: LOCATIONS SUCH AS LIBBY AND TROY SHOULD
  PREPARE FOR BETWEEN 2 AND 4 INCHES WHILE THOSE IN THE YAAK COULD
  SEE UPWARDS OF 4 TO 7 INCHES BY MIDDAY FRIDAY. THE HIGHER
  TERRAIN ALONG THE MONTANA/IDAHO BORDER COULD RECEIVE ANYWHERE
  FROM 6 TO 12 INCHES WITH EVEN MORE POSSIBLE ACROSS THE HIGHEST
  PEAKS!

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 2 KALISPELL TO LIBBY,
  HIGHWAY 37 EUREKA TO LIBBY, HIGHWAY 56 BULL LAKE ROAD, AND
  HIGHWAY 93 EUREKA TO WHITEFISH, MONTANA HIGHWAY 508 AND 567
  (PIPE CREEK HIGHWAY).

$$
1 follow-up statement
608 
WWUS45 KMSO 232105
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
205 PM MST WED NOV 23 2016

...EXPECT WINTRY CONDITIONS ON BUSIEST TRAVEL DAY OF THE YEAR...

MTZ001-242115-
/O.UPG.KMSO.WS.A.0003.161124T1200Z-161125T1800Z/
/O.NEW.KMSO.WW.Y.0053.161125T0000Z-161125T1800Z/
205 PM MST WED NOV 23 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 11 AM
MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR HAZARDOUS WINTER WEATHER TRAVEL
CONDITIONS...WHICH IS IN EFFECT FROM 5 PM THURSDAY TO 11 AM MST 
FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* IMPACTS/TIMING: SNOW WILL BEGIN TO COVER ROADWAYS NEAR YAAK LATE
  THURSDAY AFTERNOON. HAZARDOUS DRIVING CONDITIONS, INCLUDING ICY
  ROADWAYS AND OCCASIONAL LOW VISIBILITY, WILL IMPACT COUNTY ROADS
  508 AND 567 NORTH OF TROY AND LIBBY THROUGH LATE FRIDAY MORNING.

* SNOW ACCUMULATIONS: 3 TO 5 INCHES.

* LOCATIONS IMPACTED INCLUDE: LINCOLN COUNTY ROADS 508 TROY TO
  YAAK, AND 567 LIBBY TO YAAK.

$$

MTZ007-240600-
/O.CON.KMSO.WW.Y.0052.000000T0000Z-161124T0600Z/
205 PM MST WED NOV 23 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* IMPACTS/TIMING: EXPECT LOWER VISIBILITY DUE TO FALLING SNOW AND
  WIND. WITH COOLING TEMPERATURES, SNOW WILL STICK TO ROAD
  SURFACES, EVENTUALLY MELT, AND REFREEZE AFTER SUNSET.

* SNOW ACCUMULATIONS: 2 TO 4 INCHES FROM PHILIPSBURG SOUTH AND 
  EAST TO BUTTE. 1 TO 2 INCHES AT MACDONALD PASS AND LESS THAN 
  AN INCH ELSEWHERE. 

* WIND: GUSTY WEST TO NORTHWEST WINDS BETWEEN 15 AND 25 MPH ARE 
  EXPECTED WITH THE FRONTAL PASSAGE. 

* LOCATIONS IMPACTED INCLUDE: BUTTE, GEORGETOWN LAKE, HIGHWAY 12 
  GARRISON TO ELLISTON, HOMESTAKE PASS, AND MACDONALD PASS

$$

IDZ005-006-008-240000-
/O.CON.KMSO.WW.Y.0052.000000T0000Z-161124T0000Z/
105 PM PST WED NOV 23 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON ABOVE 3000 FEET...

* IMPACTS/TIMING: WITH COOLING TEMPERATURES, SNOW WILL STICK TO
  ROAD SURFACES, EVENTUALLY MELT, AND REFREEZE AFTER SUNSET.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES POPULATED AREAS, 4 TO 8 
  INCHES IN THE MOUNTAINS. BETWEEN 1 TO 2 INCHES AT WHITE BIRD 
  GRADE. LESS THAN AN INCH AT GREER GRADE ON HIGHWAY 11. 

* LOCATIONS IMPACTED INCLUDE: HIGHWAY 11 PIERCE TO HEADQUARTERS, 
  PIERCE, DIXIE, ELK CITY, HIGHWAY 12 LOWELL TO LOLO PASS, AND 
  WHITE BIRD GRADE

$$

IDZ009-MTZ004-006-240600-
/O.CON.KMSO.WW.Y.0052.000000T0000Z-161124T0600Z/
205 PM MST WED NOV 23 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING ABOVE 4000 FEET...

* IMPACTS/TIMING: ANTICIPATE SNOW CREATING SLICK CONDITIONS ON
  MOUNTAIN PASSES AND BACKCOUNTRY ROADS THROUGH THIS EVENING. 
EVEN VALLEY LOCATIONS WILL EXPERIENCE SLUSHY ROADS AT TIMES. 

* SNOW ACCUMULATIONS: 2 TO 4 INCHES LOOKOUT, LOLO AND SKALKAHO 
  PASSES, 3 TO 6 INCHES AT LOST TRAIL PASS, WILLIAMS CREEK, AND 
  HIGHER ELEVATIONS. 1 TO 2 INCHES EVARO HILL. 

* LOCATIONS IMPACTED INCLUDE: EVARO HILL, HIGHWAY 93 SULA TO 
  LOST TRAIL PASS, AND LOLO PASS

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Nov 22, 3:54 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Nov 22, 3:54 AM MST, 10 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
354 AM MST Tue Nov 22 2016

.DISCUSSION...A few snow showers this early morning are impacting
Lookout and Lolo pass with a light covering of snow. These snow
showers look to be relatively light and unorganized and should
taper off around mid morning. Expect up to an inch of snow to
accumulate on these mountain passes.

A ridge will quickly develop by noon and persist through Wednesday
morning. These stable conditions and low level moisture will be
conducive for fog development tonight through Wednesday morning
across western Montana and perhaps cause some difficult travel on
the day before Thanksgiving.

Wednesday afternoon through Thursday morning a robust weather
disturbance and cold front will move fairly quick through the
Northern Rockies. This system will bring accumulating snow to the
central Idaho mountains, the Bitterroot, Sapphire and
Butte/Pintlar mountains. In addition snow levels will be low
enough to impact the higher elevated valleys in southwest Montana,
aka Butte and Anaconda. Right now the biggest impact from snow
will be over Lookout, Lolo and Lost Trail Passes where 2-4 inches
of snow is looking more favorable. A few inches of snow is also
possible in the Butte and Anaconda areas impacting Highway 1 from
Philipsburg to Anaconda and I-90 from Deerlodge to Butte. Given
this will be a peak travel period the day before Thanksgiving even
a few inches of snow could be critical. Stay tuned as we hone in
on the specifics today.

A ridge will develop Thursday and last through Saturday morning
impacting the region with valley fog each night and morning.

By mid day Saturday the pattern will become a little more
progressive as the ridge over the region and to our east breaks
down and allows several weather disturbances to move through the
region. The flow will be predominately out of the northwest and
allow colder air into the region lowering snow levels to the
valley floors Sunday through next Tuesday. There is quite a bit of
uncertainty with any specifics on how cold or how much moisture
may move into the region but it does look like fog potential will
be pretty limited.

&&

.AVIATION...A few scattered showers are present across west
central Montana and northwest Montana this morning. Area terminals
KMSO and KGPI could see a few light showers capable of obscuring
the terrain and reducing visibility briefly. These showers will
be on the decrease this morning. For this afternoon, fair flying
conditions are expected with some light winds and broken clouds.
For tonight, some patchy fog is expected to develop across
northwest Montana and parts of west central Montana. The next
weather system is expected during the day Wednesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 5:30 AM MSTWinter Weather AdvisoryMSOMissoula, Ravalli3 hr
Nov 22, 12:15 PM MSTWinter Weather AdvisoryMSODeer Lodge, Granite, Mineral, Missoula, Powell, Ravalli and 2 more45 hr

Nearby

Winter Storm Watches in Montana, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.